Alert archive / Mississippi / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 312, NWS Jackson, MS

July 7, 2007Kemper County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 7, 2007, 11:08 AM CDT for Kemper County, Mississippi. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 2007, 11:08 AM CDT (16:08 UTC)
Expired
Jul 7, 2007, 12:00 PM CDT
In force
52 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Kemper County, MS

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 4.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2007-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 605 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2007-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
605 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 10:15 AM CDT, 53 minutes earlier.

Area forecast discussion, Jul 7, 10:15 AM CDT, 53 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
1015 AM CDT SAT JUL 7 2007

.DISCUSSION...
AREA RADARS AND OBS REVEAL A STRUNG OUT AREA OF RAIN SHOWERS AND
EMBEDDED THUNDERSTORMS AT MID MORNING...STRETCHING FROM NORTHWEST AL
SOUTHWEST THROUGH SOUTH-CENTRAL MS. EXPECT THE PROGRESSION OF A LOW
LEVEL CONVERGENCE ZONE (AND RELATED WEAK DISTURBANCE ALOFT) TO
CONTINUE TO GRADUALLY SHIFT THIS PRECIP EAST THROUGH THE EARLY
AFTERNOON HOURS. THE TAIL END OF THIS ACTIVITY MAY HAVE A TENDENCY
TO HANG UP ACROSS FAR SOUTHEAST ZONES OF MS WHERE HEAVY RAINFALL IS
AT LEAST SOME POSSIBILITY ALTHOUGH THE FLASH FLOODING THREAT IS NOT
HIGH ENOUGH TO CONSIDER ANY SORT OF WATCH.

FURTHER BACK TO THE WEST...A SURFACE AREA OF LOW PRESSURE IS LAGGING
BEHIND THE CONSOLIDATED AREA OF PRECIPITATION OVER EASTERN
MISSISSIPPI. CONVERGENCE ASSOCIATED WITH THIS LOW LEVEL FEATURE HAS
BEEN GENERATING AN INCREASING NUMBER OF SHALLOW SHOWERS OVER THE
PAST HOUR OR SO. ANY HEATING IN THE VERY MOIST (2 INCH PLUS PW)
AIRMASS WILL CONTINUE TO KICK OFF THESE SHOWERS AND MAYBE AN
ISOLATED STORM THROUGH THE AFTERNOON AROUND THE LOW AS IT GRADUALLY
TRACKS EAST. RECENT OBS FROM GLH SHOW THESE SHOWERS...DESPITE THEIR
PATHETIC LOOK ON RADAR...ARE CAPABLE OF DECENT RAINFALL RATES AND
THE RADAR WILL LIKELY BE UNDERESTIMATING AMOUNTS IN THE REGIME
AROUND THE SURFACE LOW.

EXPECTING ENHANCED PRECIP ASSOCIATED WITH STRONGER LOW LEVEL WINDS
(NOW IN EASTERN MS) TO TRANSLATED ENTIRELY TO THE EAST OF THE CWA
BEFORE THE AFTERNOON IS OUT WITH SHOWERS ROTATING AROUND THE SURFACE
LOW TO SLOWLY MIGRATE EAST THROUGH THE AFTERNOON. MOST OF THE
SHOWERS IN THE LATTER REGIME SHOULD TEND TO TAPER OFF QUICKLY IN THE
EVENING AS THE SURFACE LOW DEPARTS AND MEAGER SURFACE INSTABILITY
WANES. ANY CLEARING TAKING PLACE TONIGHT WILL SET THE STAGE FOR
PATCHY FOG FORMATION GIVEN SOPPY GROUND CONDITIONS IN MANY AREAS.

FORECAST FOR TODAY AND TONIGHT UPDATED TO MATCH CURRENT THINKING.
OVERALL CHANGES TO PREVIOUS FORECAST WERE NOT LARGE...AND MANY
ENCOMPASSED TWEAKS TO POPS. PRIOR THINKING WITH REGARDS TO TODAYS
TEMPS WAS GENERALLY ECHOED WITH HIGHS EXPECTED IN MUGGY 80S. /BB/

&&

.PREVIOUS DISCUSSION...TODAY THROUGH SUNDAY...RADAR THIS MORNING
SHOWS A RATHER LARGE AREA OF MODERATE TO OCCASIONALLY HEAVY RAINFALL
ACROSS THE NORTHERN PORTION OF THE CWA ALONG A DEFORMATION
AXIS...WITH A LINE OF SHOWERS STRETCHING FROM CENTRAL MISSISSIPPI
SOUTHWEST INTO EAST CENTRAL LOUISIANA.  THIS IS ALL ASSOCIATED WITH
A SLOW  NORTHEASTWARD MOVING AREA OF LOW PRESSURE CURRENTLY CENTERED
OVER NORTH CENTRAL LOUISIANA.  WITH A SOUPY AIRMASS ALREADY IN PLACE
OVER THE AREA...PRECIPITABLE H2O VALUES ABOVE 2 INCHES AND DEW
POINTS IN THE LOWER 70S...COUPLED WITH SOME HEATING...I EXPECT
SHOWERS ALONG WITH SOME ISOLATED THUNDERSTORMS TO BASICALLY BE THE
CALL OF THE DAY TODAY ACROSS MUCH OF THE FORECAST AREA AS THE LOW
CONTINUES ITS NORTHEASTWARD TRACK THROUGH THE DAY.

AS A RESULT...I UPPED POPS IN AREAS MAINLY ALONG AND EAST OF
INTERSTATE 55 FOR TODAY.  IN ADDITION...GIVEN THIS MOISTURE RICH
AIRMASS OVER THE AREA...HEAVY RAINFALL IS POSSIBLE WHICH COULD
RESULT IN THE PONDING OF WATER ON ROADWAYS AS WELL AS THE
OVERFLOWING OF DITCHES AND CULVERTS WHICH COULD CAUSE SOME MINOR
FLOODING IN POOR DRAINAGE AREAS.  THIS IS HIGHLIGHTED IN THE HWO.
IVE PONDERED A FLASH FLOOD WATCH THIS MORNING...BUT WILL HOLD OFF
FOR RIGHT NOW GIVEN THAT THE ACTIVITY IS MOVING.  HOWEVER...IF HEAVY
CONVECTION DEVELOPS AND BEGINS TRAINING OVER AREAS...ONE MAY BE
NEEDED.

THE RAIN SHOULD BEGIN TO SLOWLY END FROM THE WEST TO EAST THROUGHOUT
THE DAY TODAY AS THE LOW EXITS TO THE NORTHEAST.  A FEW SHOWERS
COULD HANG ON IN THE EAST LATE TONIGHT...BUT THE MAJORITY OF THE
AREA WILL BE RAIN FREE BY MIDNIGHT.  BEHIND THE LOW...SOME SLIGHTLY
DRIER AIR WILL FILTER INTO THE AREA FROM THE NORTHWEST ALLOWING THE
AIRMASS TO DRY OUT A BIT CAUSING RAIN CHANCES PLUMMET FOR SUNDAY...
WITH ONLY A CHANCE OF RAIN REMAINING IN THE SOUTH WHERE THE AIRMASS
WILL REMAIN A LITTLE MORE MOIST.

AS FAR AS TEMPERATURES ARE CONCERNED...WITH THE WIDESPREAD RAIN AND
CLOUDS OVER THE AREA TODAY FOR MOST OF THE DAY TODAY...I BUMPED
HIGHS THIS AFTERNOON DOWN A DEGREE OR TWO IN MOST PLACES.  AS FOR
LOWS TONIGHT...I BUMPED TEMPERATURES UP IN MANY LOCATIONS...WHICH
BRINGS THEM MORE IN LINE WITH THOSE OF THE MET...AS I THINK THE MAV
IS OVER PLAYING THIS DRIER AIRMASS AND NOT TO MENTION MOST AREAS
STILL HAVING FAIRLY DAMP GROUND CONDITIONS.  FOR BASICALLY THE SAME
REASONING AS JUST STATED I ALSO BUMPED HIGHS DOWN A FEW DEGREES ON
SUNDAY...MAINLY IN THE NORTH...BRINGING THEM MORE IN LINE WITH THOSE
OF THE MET...LOWER 90S. /19/

SUNDAY NIGHT THROUGH NEXT SATURDAY...OVERALL...THE MED RANGE/LONG
TERM PORTION OF THE FORECAST WILL OFFER LESS CHANCES OF RAIN FOR THE
MIDDLE PART OF THE WEEK BEFORE CHANCES INCREASE IN TIME FOR NEXT
WEEKEND. FOR MON-WED...THE AREA WILL SEE INCREASING MID LEVEL
HEIGHTS AS A DECENT MID/UPPER LEVEL RIDGE BUILDS OFF THE SE COAST
AND STRETCHES WESTWARD ACROSS THE GULF. OF THE 3 DAYS...MON LOOKS TO
OFFER THE BEST RAIN CHANCES WITH SCT STORMS ACROSS THE CWA. THE MAIN
REASON FOR THESE BETTER PRECIP CHANCES WILL BE THAT THERE WILL BE
SOME H85 THETA E ADV AS BETTER S/SW LOW LEVEL FLOW DEVELOPS ON THE
WESTERN PERIPHERY OF THE STRENGTHENING RIDGE. BY TUE-WED...LOW LEVEL
MOISTURE REMAINS QUITE HIGH...BUT THE AIRMASS IS MORE STAGNANT WITH
NO REAL MOISTURE ADV REGIME SETTING UP. ALSO DURING TUE-WED...MID
LEVEL HEIGHTS WILL BE INCREASING FROM 591 DM TO 594 DM WITH A SMALL
MID LEVEL CAP EVIDENT ON FORECAST MODEL SOUNDINGS. EXPECT ONLY
ISO/SCT (20-30%) TYPE DIURNAL PRECIP CHANCES.

BY THU...MID/UPPER RIDGE LOOKS TO RELAX AS A MORE PRONOUNCED TROUGH
DROPS OUT OF THE S PLAINS WHICH WILL BE THE BEGINNING OF A FAIRLY
SUBSTANTIAL E TROUGH. THIS WILL PLACE THE CWA IN A GENERAL NW FLOW
PATTERN WITH THE SEMBLANCE OF A FRONTAL BOUNDARY IN THE AREA BETWEEN
FRI-SUN. DETAILS OF COURSE WILL DRIVE THE DAY-TO-DAY WX...BUT SAID
PATTERN/SET UP SUGGESTS THE POTENTIAL FOR A FEW CONVECTIVE EVENTS
SOME OF WHICH WILL LIKELY CONTAIN SVR STORMS. WITH NEARLY ALL
EXTENDED GUID SUGGESTING SUCH A SCENARIO...HAVE OPTED TO START
TWEAKING POPS UPWARD FOR FRI-SAT...MAINLY N HALF. WILL NOT MENTION
ANY SVR POTENTIAL IN HWO AT THIS POINT...WILL WAIT FOR CONFIDENCE TO
INCREASE OVER THE NEXT COUPLE OF DAYS AND MORE MODEL RUNS.

AS FOR TEMPS...WITH INCREASING S FLOW AND GOOD SFC MOISTURE
LINGERING...WILL KEEP MORNING LOWS GENERALLY IN THE LOWER/MIDDLE
70S. FOR THE MOST PART...GUID OFFERS THOSE VALUES WITH THE EXCEPTION
BEING FOR MON-TUE. DURING THE FIRST PART OF THE WEEK...SOME SITES
ARE IN THE UPPER 60S AND HAVE TWEAKED UPWARD. AS FOR HIGHS...GUID
INCREASES THE AREA TO THE LOWER 90S FOR THE FIRST HALF OF THE WEEK.
HAVE ACCEPTED THOSE VALUES AS THE AREA WILL HAVE TO EVAP WET SOILS
BEFORE CRANKING UP THE HEAT. FOR THE SECOND HALF OF THE WEEK INTO
SAT...GUID STARTS TO COME DOWN ON TEMPS. NOT SURE THAT WILL BE THE
CASE A THE CWA WILL BE AHEAD OF A SFC FRONT WHICH TYPICALLY OFFERS
THE WARMEST DAYS BEFORE THE FRONT WOULD PASS. LOW LEVEL FLOW ALSO
VEERS AND BECOME MORE WESTERLY WHICH ALWAYS MEANS AT LEAST MID 90S
THIS TIME OF YEAR. DUE TO THIS...HAVE INCREASED HIGHS CLOSER TO
CLIMO AND ENSEMBLE MEANS...STILL A BIT CONSERVATIVE...BUT SHOULD BE
IN THE RIGHT DIRECTION. /CME/

&&

.AVIATION...
WIDESPREAD RAIN AND EMBEDDED THUNDERSTORMS CURRENTLY OVERE EASTERN
AND SOUTHEASTERN MS WILL EXIT THROUGH THE AFTERNOON HOURS...BUT
EXPECT IFR CONDITIONS WITHIN THIS PRECIPITATION UNTIL THEN. BACK
FURTHER WEST...AN AREA OF SURFACE LOW PRESSURE WILL CONTINUE TO
GENERATED SCATTERED SHOWERS AND PERHAPS AN ISOLATED STORM OR TWO
THROUGH THE AFTERNOON OVER THE REST OF THE REGION. HEAVY DOWNPOURS
FALLING IN SOME OF THESE SHOWERS WILL BRING IFR CONDITIONS...BUT
GENERALLY EXPECT MVFR CONDITIONS WITH PATCHES OF VFR CONDITIONS.
MOST OF THE PRECIP SHOULD CLEAR OUT TO THE EAST TONIGHT WITH MVFR
CEILINGS TAKING LONGER TO EXIT STAGE EAST. ANY CLEARING TONIGHT WILL
BRING THE POTENTIAL FOR FOG FORMATION WITH TEMPO IFR CONDITIONS
BECOMING MORE LIKELY TOWARD DAWN TOMORROW. /BB/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       84  70  92  73 /  80  20  11  10
MERIDIAN      84  70  92  70 /  99  32  16  10
VICKSBURG     84  70  93  72 /  65  15  11  12
HATTIESBURG   87  71  93  72 /  83  23  30  15
NATCHEZ       83  70  90  73 /  61  19  26  14
GREENVILLE    85  68  91  73 /  78  11   5  14
GREENWOOD     84  68  92  72 /  84  15   4  10

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

50
Hazardous weather outlook, Jul 7, 4:45 AM CDT, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
445 AM CDT SAT JUL 7 2007

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
080945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
445 AM CDT SAT JUL 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT
HEAVY RAINFALL WILL BE POSSIBLE FOR THE ENTIRE OUTLOOK AREA TODAY AND
COULD LINGER INTO TONIGHT ACROSS EAST MISSISSIPPI. CONDITIONS ALONG AND NORTH OF
INTERSTATE 20 WILL BE MORE FAVORABLE FOR FREQUENT DOWNPOURS.

THE ATMOSPHERE OVER THE ARKLAMISS REGION REMAINS QUITE MOIST. A
SURGE OF TROPICAL MOISTURE WILL MOVE INTO THE AREA TODAY AS AN UPPER
LEVEL DISTURBANCE...CURRENTLY OVER NORTH CENTRAL LOUISIANA...CONTINUES
TO DRIFT TO THE NORTHEAST THROUGH THE DAY. PERIODS OF HEAVY RAINFALL
WILL BE LIKELY ACROSS THE AREA AS THE DISTURBANCE INTERACTS WITH THE
WARM MOIST AND UNSTABLE AIRMASS IN PLACE OVER THE OUTLOOK AREA. AS A
RESULT...THE PONDING OF WATER ON ROADWAYS WILL BE LIKELY...AS WELL AS
OVERFLOWING DITCHES AND CULVERTS WHICH COULD CAUSE MINOR FLOODING IN
POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT ANTICIPATED THROUGH NEXT FRIDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

19

In the hours before

Special weather statement, Jul 7, 10:43 AM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1043 AM CDT SAT JUL 7 2007

MSZ046-052-071645-
LAUDERDALE MS-KEMPER MS-
1043 AM CDT SAT JUL 7 2007

...STRONG THUNDERSTORMS WITH HEAVY RAIN MOVING ACROSS LAUDERDALE AND
KEMPER COUNTIES...

A LINE OF STRONG THUNDERSTORMS WITH PERIODS OF VERY HEAVY RAINFALL
WAS LOCATED FROM DAMASCUS TO SAVOY AT 1043 AM CDT. THE STORMS WERE
MOVING TO THE NORTHEAST AROUND 30 MPH.

HEAVY RAINFALL MAY REDUCE VISIBILITIES TO A MILE OR LESS. WATER MAY
COLLECT ON ROADWAYS AND MAY CAUSE DITCHES AND CULVERTS TO OVERFLOW.
FREQUENT CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THESE
THUNDERSTORMS. GUSTY WIND TO 40 MPH IS ALSO POSSIBLE.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN KEMPER AND LAUDERDALE COUNTIES...INCLUDING THE CITIES OF
LAUDERDALE...MERIDIAN STATION...MERIDIAN AND PRESTON...SHOULD MONITOR
THESE STORMS CLOSELY.

OLB

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 11:29 AM CDTSevere Thunderstorm WarningJANJasper, Jones36 min
Jul 7, 4:15 PM CDTRiver Flood WarningJANAttala, Holmes7 days

Nearby

Severe Thunderstorm Warnings in Mississippi, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.